Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Global brain atrophy, Hepatitis c - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: General Health
Answered by

General & Family Physician
Practicing since : 2009
Answered : 594 Questions
User :   Hello, I have been told that I have global brain atrophy, moderate to severe chronic microvascular disease, and an infarct in right temporal lobe. I have Hepatitis c, for 40 years, am waiting for new drug, Teleprevir . I was treated 10 years ago with interferon & ribaviran and relapsed. Any advice?
Doctor :   Hi
Doctor :   May I know your age and gender?
User :   Hello
Doctor :   Can you describe your symptoms?
User :   Yes, 60yo, female...have had cognitive decline through my 50s. Poor sleighing memory. Attention deficit and severe spatial impairments and scored in bottom percentile for visual memory and slow processing speed.
Doctor :   Are you there?
User :   Yes
Doctor :   Ok
Doctor :   Are you been diagnosed to have vasculitis?
Doctor :   Do you have diabetes?
User :   OK I meant "working memory
User :   No diabetes, or other typical risk factors
Doctor :   Ok
Doctor :   let me explain to you.
User :   The word vasculitis has not been mentioned
Doctor :   Brain atrophy is explained by microvascular abnormality.
Doctor :   However, there are few risk factors that can induce microvascular disease
Doctor :   which also needs evaluation.
Doctor :   Yes, age being one such factor.
Doctor :   however a severe atrophy at an age of 60 is not explained by age alone.
User :   Thats what I hear
Doctor :   Risk factors such as diabetes, high cholesterol or presence of any autoimmune conditions such as vasculitis presence needs to be assessed.
User :   Doc says my brain looks like much older persom
Doctor :   Hence you need to consult a neurologist who will perform few investigations which will include blood counts, vitamin B12 levels. blood sugars, metabolic and endocrine parameters, and vasculitic work up.
Doctor :   multivitamin supplements,
User :   My cholesterol is great...good ratios
Doctor :   Treatment will be based on treating the cause if any,
Doctor :   blood thinning medications, multivitamin pills
User :   Hep c is likely cause??
Doctor :   and cognitive training based on the deficiets you have.
Doctor :   Hepatitis C is not known to cause brain atrophy and microvascular disease.
Doctor :   The infection is more localised to the liver.
User :   I'm on multiple vitamins omega 3-6-9
Doctor :   Brain damage is seen when there is a significant liver damage which leads to hepatic encephalopathy.
Doctor :   There again, scans usually show edema more than atrophy.
User :   Maybe I'm there
Doctor :   Hence, I do not consider Hep C infection responsible for the brain atrophy.
Doctor :   Have you followed?
Doctor :   Continue on multivitamin and omega supplements.
User :   Research has found that virus has been found infecting brain. Gets by bbb
Doctor :   Discuss with your neurologist who after the investigation will be able to provide you with more information.
User :   Ok
Doctor :   The brain atrophy that you is seen is because of ischemic changes secondary to microvascular disease
Doctor :   and very unlikely due to Hep C infection alone.
Doctor :   Have you followed?
User :   It's feasible that it is combination, right?
Doctor :   More due to microvascular disease.
Doctor :   If there is a contribution by the infection,

Doctor :   that will be an insignificant one.
Doctor :   Have you followed?
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor